Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 73, NWS State College, PA

June 1, 2004Cumberland County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 1, 2004, 4:22 PM EDT for Cumberland County, Pennsylvania. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2004, 4:22 PM EDT (20:22 UTC)
Expired
Jun 1, 2004, 4:45 PM EDT
In force
23 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Cumberland County, PA

The radar

The State College radar (KCCX), 98 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 4:25 PM EDTHAIL 0.88Shippensburg, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 12:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WUUS51 KCTP 012022
SVRCTP
PAC041-012045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 PM EDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 445 PM EDT

* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SHIPPENSBURG...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WERTZVILLE AROUND 430 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. HAIL UP TO ONE
INCH IS EXPECTED TO FALL. HAIL OF THIS SIZE CAN DAMAGE PROPERTY...
DENT CARS AND DESTROY CROPS. IF YOU ARE IN THE PATH OF THE STORM...
PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4015 7758 4030 7744 4028 7725 4031 7695
          4004 7738 3999 7750

KL

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:27 PM EDT, 55 minutes earlier.

Area forecast discussion, Jun 1, 3:27 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
327 PM EDT TUE JUN 1 2004

.SYNOPSIS...

AS OF 19Z...LINE OF SHOWERS AND LOCALLY STRONG TSTMS HEADING E
ACROSS SE COUNTIES...ACCOMPANIED BY LOTS OF SMALL HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS BETWEEN 35-45 MPH.
FURTHER W AND N...MORE ISOLATED COVERAGE OF SHOWERS AND
THUNDERSTORMS...WITH MORE DEVELOPING UPSTREAM INTO NW PA/NE OH.
TEMPS RANGING FROM MID 60S IN RECENTLY RAIN-COOLED AREAS...AND
HIGHER TERRAIN...INTO LOWER 70S IN SOME VALLEY LOCALES. WINDS MAINLY
WSW-SW 10-15 MPH...BUT AGAIN...GUSTING TO 35-45 MPH IN TSTMS.

&&

.SHORT TERM...

TNT...SHORTWAVE FEATURE CONTINUING TO SHIFT E ACROSS LOWER SUSQ. IN
ADDITION...LOWER SUSQ IN FAVORABLE LEFT FRONT QUAD OF UPPER LEVEL
JET. THUS...LINE OF TSTMS ADVANCING E ACROSS LOWER SUSQ. LOW WBZ
CONTRIBUTING TO NUMEROUS SMALL HAIL REPORTS...WITH EVEN SOME
SLIGHTLY LARGER (SEVERE) HAIL REPORTS MIXED IN...SEE PHLLSRCTP FOR
FURTHER DETAILS. ALTHOUGH MAIN LIFTING MECH (AFOREMENTIONED SHORT
WAVE/JET FEATURE) SHIFTS E OF REGION THIS EVE...LINGERNIG
INSTABILITY WL MAINTAIN ISOLATED SHOWERS/TSTMS INTO THIS EVE.
THEN...WL NEED TO WATCH NEXT SHORTWAVE ENTERING SOUTHERN OH. THIS
SHOULD PASS MOSTLY TO THE S...BUT MAY GET CLOSE ENOUGH TO ENHANCE
SHOWERS ACROSS SOUTHERN TIER EARLY THIS EVE. OTHERWISE...EXPECT
DIMINISHING TREND TO SHOWERS LATER TNT. AS FOR TEMPS...WENT WITH MOS
BLEND.

WED...UPPER TROUGH SHIFTS SE INTO REGION...ALONG WITH BETTER LOW
LEVEL CONVERGENCE WITH ASSOCIATED SFC TROUGH APPROACHING IN THE
AFTN. HOWEVER...UNLIKE TODAY...500 MB TEMPS A BIT WARMER...AND THUS
TSTM POTENTIAL/COVERAGE (AND RESULTANT HAIL) MAY BE LESS THAN TDY.
NEVERTHELESS...WL STILL INCLUDE MENTION IN TEXT/GRIDS. AS FOR
TEMPS...WENT WITH MAV/FWC BLEND...A BIT COOLER THAN MET MOS.

WED NT...LINGERING SHOWERS EARLY...THEN TAPERING OFF LATE.
ALSO...RATHER COOL...AND WENT CLOSE TO/A BIT LESS THAN MAV MOS.

.LONG TERM...

THU...COLD MID LEVELS MAY LEAD TO ISOLATED SHOWERS...MAINLY
EARLY...BEFORE STRONG MID LEVEL SUBSIDENCE DEVELOPS MIDDAY-AFTN. WL
BE RATHER COOL/BREEZY...ESP ACROSS HIGHER TERRAIN...WHERE TEMPS WILL
LIKELY HOLD IN THE LOWER 60S.

THU NT-FRI...RATHER CHILLY...WITH SOME POTENTIAL FOR FROST ACROSS
NORTHERN TIER. 850 THERMAL TROUGH SHIFTS TO THE N AND E...AS SFC
HIGH BUILDS IN. IN ADDITION...00Z AND 12Z GFS HINTS AT ANOMALOUSLY
LOW (1-2 SD) PWATS...ALL FAVORABLE FOR UNSEASONABLE CHILL FOR THU
NT/FRI AM...ALONG WITH POSSIBLE FROST ACROSS THE N. WL INDICATE MIN
TEMPS IN LOWER-MID 30S ACROSS NORTHERN TIER...WITH MANY 40S ACROSS
CENTRAL AREAS. OTRW...MAINLY SUNNY FOR FRI...WITH GRADUAL WARMING
TEMPS.

FRI NT-SAT...HIGH SHIFTS OFF E COAST...WITH MOISTENING SOUTHERLY
FLOW. GENERALLY FAIR WX...BUT WL INCLUDE SLIGHT CHC FOR AFTN TSTMS
ACROSS HIGHER TERRAIN OF FAR W SAT.

SAT NT-TUE...MREFS A BIT MORE EMPHATIC WITH FRONTAL SYSTEM
APPROACHING FROM W SUN...AND THEREFORE WENT WITH CHC POPS (SCATTERED
TRW). THERE MAY BE A BRIEF BREAK ON MON...BEFORE FRONT RETREATS BACK
TO THE N TUE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE TSTM WATCH FOR CENTRAL AND E COUNTIES UNTIL 6 PM EDT.

&&

KL
Hazardous weather outlook, Jun 1, 11:25 AM EDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1125 AM EDT TUE JUN 1 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020928-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
1125 AM EDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:
AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION WILL INCREASE
INSTABILITY ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY
EVENING.  SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP EARLY THIS
AFTERNOON.  SOME OF THE THUNDERSTORMS MAY BECOME SEVERE FROM MID
AFTERNOON THROUGH EARLY THIS EVENING...POTENTIALLY CAUSING DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

A COLD FRONT WILL CROSS THE AREA WEDNESDAY BRINGING THE THREAT OF
SEVERE WEATHER. DAMAGING WIND AND LARGE HAIL WILL BE THE PRIMARY
THREATS.

In the hours before

Special weather statement, Jun 1, 11:20 AM EDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1120 AM EDT TUE JUN 1 2004

.THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING ACROSS CENTRAL PENNSYLVANIA.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-012200-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
1120 AM EDT TUE JUN 1 2004

...SEVERE WEATHER OUTLOOK...

AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION WILL INCREASE
INSTABILITY ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY
EVENING.  SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP EARLY THIS
AFTERNOON.  SOME OF THE THUNDERSTORMS MAY BECOME SEVERE FROM MID
AFTERNOON THROUGH EARLY THIS EVENING...POTENTIALLY CAUSING DAMAGING
WIND GUSTS AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 1, 12:25 PM EDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1225 PM EDT TUE JUN 1 2004

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-012200-
ADAMS PA-BEDFORD PA-BLAIR PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN
PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER
PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN
CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL
PA-SNYDER PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING
PA-SULLIVAN PA-TIOGA PA-UNION PA-YORK PA-
1225 PM EDT TUE JUN 1 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CENTRE...CLINTON...COLUMBIA...CUMBERLAND...
DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...
LEBANON...LYCOMING...MIFFLIN...MONTOUR...NORTHUMBERLAND...PERRY...
SCHUYLKILL...SNYDER...SULLIVAN...TIOGA...UNION AND YORK.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Jun 1, 12:54 PM EDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1254 PM EDT TUE JUN 1 2004

PAZ010>012-017>019-024>028-033>036-045-011800-
BEDFORD-BLAIR-CAMBRIA-CAMERON-CLEARFIELD-ELK-FRANKLIN-FULTON-
HUNTINGDON-JUNIATA-MIFFLIN-NORTHERN CENTRE-NORTHERN
CLINTON-SOMERSET-SOUTHERN CENTRE-SOUTHERN CLINTON-
100 PM EDT TUE JUN 1 2004

...STRONG THUNDERSTORMS FORMING OVER SOMERSET... FRANKLIN...
BEDFORD... JUNIATA... HUNTINGDON... BLAIR... MIFFLIN... FULTON...
CLEARFIELD... CAMERON... CAMBRIA... ELK... CENTRE AND CLINTON
COUNTIES...

AT 100 PM...NATIONAL WEATHER SERVICE RADAR SHOWED SCATTERED
THUNDERSTORMS RAPIDLY FORMING ACROSS CENTRAL PENNSYLVANIA. SOME OF
THESE THUNDERSTORMS WERE PRODUCING SMALL HAIL AND BRIEF GUSTY WINDS.

THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON...BUT RAPIDLY
DIMINISH IN COVERAGE TOWARD EVENING.

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY. THE
SAFEST PLACE IS IN A BASEMENT...OR AN INTERIOR ROOM OF YOUR HOME.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE COMMERCIAL TV OR
RADIO STATION...FOR FURTHER UPDATES.
Local storm report, Jun 1, 2:01 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
201 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             EBENSBURG               40.49N 78.73W
06/01/2004  0.88 INCH        CAMBRIA            PA   COUNTY OFFICIAL

0132 PM     HAIL             MAINVILLE               40.98N 76.37W
06/01/2004  0.50 INCH        COLUMBIA           PA   PUBLIC

0129 PM     HAIL             1 S GETTYSBURG          39.82N 77.23W
06/01/2004  0.88 INCH        ADAMS              PA   COUNTY OFFICIAL

            INTERSECTION OF ROUTES 15/97

&&

RXR
Special weather statement, Jun 1, 2:40 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 PM EDT TUE JUN 1 2004

PAZ028-050-052-053-056>059-063>066-011945-
ADAMS-COLUMBIA-CUMBERLAND-DAUPHIN-JUNIATA-LANCASTER-LEBANON-
NORTHUMBERLAND-PERRY-SCHUYLKILL-SNYDER-YORK-
240 PM EDT TUE JUN 1 2004

...STRONG THUNDERSTORMS WILL AFFECT YORK...LANCASTER...CUMBERLAND...
LEBANON...DAUPHIN...PERRY...JUNIATA...SNYDER...SCHUYLKILL...
NORTHUMBERLAND...COLUMBIA AND ADAMS COUNTIES...

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM ABOUT NEWPORT SOUTH TO
GETTYSBURG...MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR
SHIREMANSTOWN...AMITY HALL...SIDDONSBURG...MONTGOMERY FERRY AT 245
PM...ROCKVILLE...MARYSVILLE...ENOLA...DAUPHIN AT 250 PM...PROGRESS
AND ELLENDALE FORGE AT 255 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:26 PM EDTSevere Thunderstorm WarningCTPAdams49 min
Jun 1, 1:31 PM EDTSevere Thunderstorm WarningCTPCambria14 min
Jun 1, 1:53 PM EDTSevere Thunderstorm WarningCTPPerry22 min
Jun 1, 3:08 PM EDTSevere Thunderstorm WarningCTPSchuylkill52 min
Jun 1, 3:10 PM EDTSevere Thunderstorm WarningCTPHuntingdon35 min
Jun 1, 4:25 PM EDTSevere Thunderstorm WarningCTPFranklin50 min
Jun 1, 5:38 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin52 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.